If you haven’t already, it may be helpful to read my first post about the driving forces behind my drug withdrawal.
I want to emphasise that the withdrawal of 100mg of Quetiapine took me seven months. I was incredibly cautious, sometimes reducing the dose weekly, at other times every second week and sometimes taking even longer. I held it constant over stressful periods (like exams), and I postponed a scheduled withdrawal if I noticed any possible early warning signs. I also did not do things that would threaten the stability of my mood (e.g., drinking alcohol, staying up late).
Without further adieu, these are the effects I noticed on the way down from 400 to 300mg.
The driving forces behind the decision to reduce, and hopefully, completely remove Quetipaine from my life. These babies only intensified as the drug withdrawal continued. Typically, the day after the withdrawal the twitches and spasms would become worse, and this could last anywhere from a few days to a few weeks.
Spasms and twitches occurred pretty much everywhere in my body. The sensation was sometimes a buzzing, followed by muscle contraction. Spasms and twitches were repetitive, occurring in a muscle multiple times in a row, and then subsiding. Leg jerking was not an uncommon occurrence.
At one point the spasms occurring in my right thigh muscle were accompanied by a sharp stabbing pain too.
These spasms and twitches are still continuing, but to a much lesser degree.
On the night of the withdrawal, I found it took longer for the drug to kick in, sometimes up to two hours. This would occur for up to two weeks.
I found I was very fatigued the morning after each reduction. This usually cleared within two days.
Subtle Mood Changes
Hardly noticeable from 400-300mg were the subtle changes in my mood that would occur following the night I withdrew the medication. They were hardly noticeable to me, but noticeable to my parents. These mood changes resolved within 2 to 3 days.
I Can Crap!
One of the side effects of Quetiapine is constipation. I’ve been on this drug for almost four years. During that entire time, I suffered from a huge number of difficulties with my digestive system that I had never experienced prior to taking the drug. One of those symptoms was constipation. It was unrelenting, uncomfortable, and unattractive. The less I crapped, the larger my abdomen became. Gross.
At 375mg, I could crap. I crapped everyday for weeks. It was one of the most satisfying experiences I have ever had.
I was free!
Unfortunately, now my body has stabilised on 275mg, I am back to frequent constipation again…
Almost immediately following the first reduction I realised how sedated I had really been. I could move again. I could think again. I was me again! Being on 400mg was like trying to run underwater; difficult, frustrating and hard to do. Only, I wasn’t aware of this fact until I removed some of those milligrams.
My energy, enthusiasm and happiness returned. I hadn’t realised it before, but I was flat, devoid of much of anything, just going through the motions and thinking all was okay. But it wasn’t. I was heavy, slow and struggled through the daily grind. It felt good to feel light, happiness and emotional again.
I Can’t Hear my Heart Beat!
Maybe hearing your own heart beat doesn’t sound so bad, but I can assure you it is. On 400mg, after the drug had kicked in, my heart would routinely beat so loudly my chest would shake. I felt like I was going to explode. It was terrifying. Thankfully, that symptom has almost entirely disappeared. The episodes of audible heart-beating have only occurred a couple of times, and are tame in comparison.
My ability to concentrate improved dramatically as I reduced the dose.
It’s no surprise that being sedated 24 hours a day, and lacking concentration has an effect on one’s memory. With each reduction on the way down to 300mg, my memory improved.
I read somewhere that sedatives suppress REM sleep. It makes sense because before Quetiapine I was a vivid dreamer. And when I say vivid, I mean really vivid. I would have multiple dreams per night, and be able to remember them in great detail. On 400mg, I didn’t have any. As I withdrew down to 300mg, my dreams appeared again. They were there, but not as clear and memorable as in the past. But at least they were coming back!
My muscles were tight on Quetiapine; fairly soon after the withdrawal began my muscles started to loosen up, and I found it easier to increase my muscle tone.
At the 300mg mark, the withdrawal symptoms were minor, and the positive effects of being on less medication outweighed the brief withdrawal symptoms I was experiencing.
I felt light, happy, and safe.
But could that continue? Not exactly…